Saturday, June 25, 2016
Medications That Can Affect Anesthesia
I had lipo suction done and was under a general and I was able to feel almost everything. It was awful. I even asked the nurse for more pain medication. She said she had given me all I could have. Later It was mentioned the medication I take could have had something to do with the anesthesia not taking. I then days later had a breast augmentation and was put completely under this time. Not by the nurse...I did not feel a thing the entire time but after surgery the anesthesiologist told me I would have additional charges because she had to give me double my dose to keep me under. I am going to have another surgery soon and am very concerned with the mediation I take on a daily basis. Can you tell me the drugs that could have this reaction on a patient? Thanks you.
Liposuction is often done with moderate or deep sedation rather than general anesthesia. This means that you may not be unaware of the procedure. Although there may be some discomfort under these circumstances, usually it is minimised by the local anesthesia administered by the surgeon, and additional sedation given as needed. A nurse may have been given a protocol to follow that might limit the amount of sedation she may give. An anesthesiologist will not be restricted by such arbitrary limits, instead the dose will be based on the patient's response. If you need more, you get more.
Charges for sedation or anesthesia are often based on time, or on fixed pricing per procedure, but some hospitals will charge you for each and every item used. So if you're given more anesthesia you get charged more.
The amount of anesthesia or sedation that people require varies widely. Please search the site for other articles that cover this topic. Other medications may affect the doses needed but I cannot guess what you may be taking. A lot of the variation may be due to genetic factors that aren't easily or routinely measured, or even known (yet).
Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University